1887

n Cardiovascular Journal of South Africa - Dangerous and life-threatening drugs - practical lessons from the long QT syndrome : review article

USD

 

Abstract

The long QT syndrome (LQTS) is caused by delayed cardiac repolarisation and may be associated with ventricular arrhythmias (torsades de pointes) and sudden death. The congenital LQTS is caused by mutations in any one of many genes coding for ion channels responsible for cardiac repolarisation. The acquired LQTS is much more common and may be associated with various metabolic conditions, acquired heart disease or drugs. The apparent idiosyncratic development of QT prolongation under these circumstances may well expose a much larger population with silent genetic mutations. Attention has focused on the growing list of drugs implicated in the causation of the syndrome and this has led to the withdrawal of some drugs and new guidelines for the pre-clinical and clinical testing of new drugs. Clinicians should be aware of the drugs that may cause this syndrome and its potentially fatal arrhythmias, as well as the conditions that make patients more vulnerable. Patients should be made aware of the risk of drug interactions and precautions when prescribed these drugs. Adverse drug effects suggestive of cardiac arrhythmias should be reported to drug regulatory authorities The LQTS has vastly expanded our knowledge of the molecular and genetic basis of cardiac repolarisation and arrhythmogenesis and its clinical significance is increasing.

Loading

Article metrics loading...

/content/cardio/13/2/EJC23734
2002-03-01
2016-12-05
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error